Advanced Search

Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2007 August;142(4) > Giornale Italiano di Dermatologia e Venereologia 2007 August;142(4):303-10



A Journal on Dermatology and Sexually Transmitted Diseases

Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014

Frequency: Bi-Monthly

ISSN 0392-0488

Online ISSN 1827-1820


Giornale Italiano di Dermatologia e Venereologia 2007 August;142(4):303-10


Acute generalized exanthematous pustulosis: the experience of an Italian drug-surveillance centre

Atzori L. 1, Pinna A. L. 1, Pilloni L. 2, Ferreli C. 1, Aste N. 1, Zucca M. 1, Pau M. 1, Aste N. 1

1 Department of Dermatology University of Cagliari, Cagliari, Italy
2 Unit of Pathological Anatomy University of Cagliari, Cagliari, Italy

Aim. Acute generalized exanthematous pustulosis (AGEP) is a peculiar clinical condition, generally drug induced and characterized by a sudden eruption of hundreds of sterile, nonfollicular pustules all over the body. There are very few studies on its frequency and most reports are case based. A prospective study to record cases of AGEP and to create a database was conducted at the centre for drug-surveillance of the Dermatology Department of the University of Cagliari.
Methods. From November 2001 to October 2006, an intensive surveillance program including outpatients, patients admitted to the Dermatology Department and patients hospitalized in other departments in Cagliari for cutaneous adverse drug reactions (ADR) was carried out. Diagnosis of AGEP was based on clinical features, circumstantial evidence, time between taking the drug and appearance of the rash, exclusion of alternative diagnoses and histological tests. The EuroSCAR AGEP score was adopted.
Results. Seventeen cases of AGEP (7 males/10 females, mean age 56.6 years) were recorded, with a relative frequency of 3.4% of the 492 cases of cutaneous ADR observed. The Dermatology Clinic, part of the Local Health Authority N° 8 in Cagliari, accounted for about 476,000 patients in the 5-year period. It is, therefore, plausible that 3.5/100,000 inhabitants might develop AGEP every year. The eruptions were all drug-induced and the responsible drugs comprised: antibiotics (41.1%), nonsteroidal anti-inflammatory drugs (29.4%), terbinafine (17.6%), hydroxychloroquine (5.8%), olmesartan (5.8%). None of the patients had been previously affected by ADRs. Recovery occurred in all cases following drug withdrawal and antihistaminic symptomatic treatment. Skin testing with the suspected compound was positive in 60% of the patients, but difficulties in finding standardized allergens for drugs still under patent and possible inefficacy of preparations with the commercialized form of the drug are to be considered.
Conclusion. AGEP is a rare, but very peculiar cutaneous adverse reaction to drugs. Recognition of the disease is crucial in order to immediately suspend the offending drug. To collect information on such rare reactions, notification of cases to pharmacovigilance centres is essential. Individual factors controlling immunologic reaction patterns and pharmacogenetic polymorphisms are the likely clues to pathogenesis.

language: English


top of page